MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR FEM COMP #6 R-CEM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR FEM COMP #6 R-CEM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5510F602
Medical Device Problem Codes Unstable (1667); Malposition of Device (2616)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Patient called stating he had a right knee replacement done on (b)(6) 2018 and was revised on (b)(6) 2019 due to instability.Patient stated his surgery was done robotically, and would like to know if the robot was involved in a recall.Update 06-may-2019: as per revision opt report "the diagnosing at this point for continued pain was malpositioning of the femur resulting in instability".
 
Additional Manufacturer Narrative
An event regarding revision due to malposition involving a triathlon femoral component was reported.The event was confirmed by medical review.Method & results: -device evaluation and results: not performed as product was not returned.-medical records received and evaluation: a review of the provided medical records and by a clinical consultant indicated: during revision surgery on (b)(6) 2019, malrotation of the femoral component was confirmed that could not be relieved by increasing bearing thickness because this would only increase the knee deformity.Exchange of all knee components was required, and they were replaced with biomet knee revision devices using an 18-mm ps bearing.No formal x-rays are available for review, nor reports of same but the few ct-sections of the knee, only available at the baseplate level, confirm that also the baseplate had an external rotation deformity.Malposition of both femoral and tibial component is thus confirmed as based upon combined findings during revision surgery and pre-revision ct-scan.As such are clinical findings, radiology and findings during revision surgery very much consistent with the reported type of instability.In conclusion, the patient¿s reported instability was caused by combined malposition of femoral and tibial component.Because the surgeon is responsible for optimal component position, principal cause of failure is procedure-related, even with use of robotic assistance because the surgeon remains responsible for the final check on optimal component position.From the patient-related perspective, there are no factors present to have contributed to the problem while also device-related factors play no role in this type of failure.Size, position and other geometrical aspects of the devices all play the decisive role in this type of failure mode and not the specific device properties as related to manufacturing or materials composition [¿.] it is not quite evident what went wrong during primary arthroplasty.Given the combined external rotation deformity of both femur and tibia, it would not be impossible that an error occurred during mapping of the knee at the initial stage of robot navigation setup but there is unfortunately no information at all available about these aspects of the surgery.The primary surgery report does not document any issues with the navigation or robotic assistance while no log is available from the mako robot with specific details about the procedure.So, no formal conclusion is possible where the navigation error occurred due to lack of relevant information.Still, the surgeon remains responsible for final check on optimal position of components with adequate clinical tests available to confirm this even without navigation assistance similar to a more conventional knee arthroplasty without use of navigation or robotic assistance conclusion of assessment combined rotatory malposition of femoral and tibial component has contributed to instability in this patient¿s triathlon knee arthroplasty requiring revision surgery.Part of the problem may be explained by problems encountered during robotic assistance of the procedure but there is no information available to further detail these aspects.Does the review identify any procedural related factors that contributed to the event? - combined rotatory malposition of femoral and tibial component does the review identify any patient related factors that contributed to the event? - none does the review identify any device related factors that caused or contributed to the adverse event? - no device-related factors are associated with any of the implanted devices.-device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the reported lot.Conclusions: the exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pathology reports, pre- and post- operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient called stating he had a right knee replacement done on (b)(6) 2018 and was revised on (b)(6) 2019 due to instability.Patient stated his surgery was done robotically, and would like to know if the robot was involved in a recall.Update (b)(6) 2019: as per revision opt report "the diagnosing at this point for continued pain was malpositioning of the femur resulting in instability.".

Brand Name
TRIATHLON CR FEM COMP #6 R-CEM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8629177
Report Number0002249697-2019-02032
Device Sequence Number19397432
Product Code MBH
UDI-Device Identifier07613327040326
UDI-Public07613327040326
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Catalogue Number5510F602
Device Lot NumberDCA2J
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/25/2019
Supplement Date Received by Manufacturer08/01/2019
Initial Report FDA Received Date05/21/2019
Supplement Report FDA Received Date08/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient Weight78